Indiana, 2003Hail in Indiana, March 20, 2003
March 20, 2003 · NWS IWX · 17 events in 10 counties and zones
17 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 20, 9:12 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Mar 20, 9:12 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 AM EST THU MAR 20 2003
18Z AVIATION DISCUSSION...
CURRENT TSTM W OF SBN MOVG N AND SHOULD NOT AFFECT 18Z TAFSBN.
OTRW...WILL TIME TSTMS IN MID AFTN DURING MAX HEATING TIME OF
DAY...NOT A WHOLE LOT OF IMPRESSIVE SUPPORT OTRW. AS SFC LOW PUSHES
THROUGH TONIGHT WITH WIDESPREAD RH AND GOOD LIFT WILL PUT PREVIALING
-SHRA IN BOTH TAFS FROM 09-15Z. WILL BRING VSBYS DOWN SOMEWHAT BUT
SHOULDNT GET AS LOW AS LAST COUPLE OF NIGHTS.
PREVIOUS DISUCCSION
SURFACE OBSERVATIONS INDICATE THAT DENSE FOG HAS LIFTED ACROSS ALL
BUT NORTHEASTERN QUARTER OF COUNTY WARNING AND FORECAST AREA. WITH
INCREASING SOUTHERLY FLOW AND MIXING...WL ALLOW DENSE FOG ADVISORY
TO EXPIRE...BUT WILL KEEP A MENTION OF PATCHY DENSE FOG THROUGH LATE
MORNING IN THE NORTHEAST.
MODIFIED SOUNDINGS SUGGEST CAPES IN EXCESS OF 1500 J/KG THIS AFT...A
BIT HIGHER THAN PROGGED BY MESO ETA WHICH APPEARS TO BE TOO DRY
WITH LOW LEVEL MOISTURE. CURRENT WIND FIELDS INDICATE VEERING
THROUGH 700 MB...THOUGH WIND FIELDS PROGGED TO BECOME MORE
UNIDIRECTIONAL THIS AFTERNOON. WITH A WEB BULB ZERO AROUND 7K FT
AND COLD TEMPERATURES ALOFT...BELIEVE HAIL IS STILL PRIMARY SEVERE
WEATHER HAZARD.
BASED ON CURRENT TEMPERATURES AND SOME MORNING SUNSHINE...WILL BUMP
UP HIGH TEMPERATURES A BIT MOST LOCATIONS.
BARJENBRUCH
AVIATION DISCUSSION FOR 12Z TAFS
VWP SHOWING LOW LEVEL WINDS ABOVE INVERSION LAYER DECREASING IN
VELOCITY AND WILL NO LONGER MAKE MENTION LOW LEVEL WIND SHEAR.
SHORTWAVE TROUGH OVER SOUTHEAST MO WILL ALONG WITH STEEP MID LEVEL
LAPSE RATES DEVELOP TSRA AT SBN AND FWA LATER THIS AFTERNOON...TRIED
TO CHOOSE BEST 3 HOURS FOR EVENT. WITH LOW WET BULB ZERO SOME
CONCERN FOR HAIL BUT WITH SUCH AN ISOLATED AREA COVERED BY TERMINAL
FORECAST WILL NOT INCLUDE AT THIS TIME. FOG COULD BE A CONCERN LATER
TONIGHT AS WELL...FOR NOW JUST WENT WITH UPPER END IFR
VISIBILITIES. PBM
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Mar 20, 5:36 AM EST, 7 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EST THU MAR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS
EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE
WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO
POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Hail, Kosciusko
- When
- March 20, 1:25 PM EST to 1:32 PM EST
- Where
- Kosciusko County, 4 mi E of Leesburg
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.250, -85.183
Dime size hail was reported between Leesburg and North Webster, with the storm then producing nickel size hail in the town of North Webster.
Hail, St. Joseph
- When
- March 20, 1:30 PM EST to 1:43 PM EST
- Where
- St. Joseph County, South Bend
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.067, -85.133
Hail, Whitley
- When
- March 20, 1:40 PM EST
- Where
- Whitley County, 1 mi N of Larwill
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.633, -85.117
Hail, Noble
- When
- March 20, 1:50 PM EST
- Where
- Noble County, 3 mi NE of Cromwell
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.433, -84.867
Hail, Huntington
- When
- March 20, 2:33 PM EST to 2:42 PM EST
- Where
- Huntington County, Huntington
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -85.417
Hail, Noble
- When
- March 20, 2:40 PM EST
- Where
- Noble County, Wolcottville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.733, -84.933
Dime size hail was reported just inside the Noble county. Wolcottville is located on the Lagrange/Noble county line.
Hail, Noble
- When
- March 20, 3:23 PM EST
- Where
- Noble County, 8 mi S of Albion
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.850, -85.200
Hail, Whitley
- When
- March 20, 3:28 PM EST
- Where
- Whitley County, 3 mi SE of Laud
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.333, -85.767
Hail, Huntington
- When
- March 20, 3:28 PM EST
- Where
- Huntington County, 1 mi N of Huntington
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -85.367
Hail, Allen
- When
- March 20, 3:35 PM EST
- Where
- Allen County, 1 mi NW of Huntertown
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.667, -86.250
Hail, Steuben
- When
- March 20, 3:44 PM EST
- Where
- Steuben County, 6 mi W of Angola
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.433, -85.583
Hail, De Kalb
- When
- March 20, 3:45 PM EST
- Where
- De Kalb County, Butler
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -85.483
Hail, Allen
- When
- March 20, 3:48 PM EST to 4:00 PM EST
- Where
- Allen County, Ft Wayne
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.200, -85.633
Several reports of dime size hail were received from in and around Fort Wayne.
Hail, Noble
- When
- March 20, 4:00 PM EST
- Where
- Noble County, 8 mi S of Albion
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -85.367
Hail, Steuben
- When
- March 20, 4:15 PM EST
- Where
- Steuben County, Fremont
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.283, -85.417
Hail, Wells
- When
- March 20, 4:21 PM EST
- Where
- Wells County, 2 mi ENE of Uniondale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.900, -85.483
Hail, Blackford
- When
- March 20, 4:28 PM EST
- Where
- Blackford County, Hartford City
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.017, -85.417
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, March 20, 20034 deaths · 200 injured · $6.0 million · F3 · 1 event
- Tornado in Georgia, March 20, 20032 deaths · $750,000 · F2 · 1 event
- Tornado in Florida, March 20, 20033 injured · $500,000 · F2 · 1 event
- Flood in North Carolina, March 20 to 21, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in South Carolina, March 20, 2003$1.0 million · 1 event
- Flood in South Carolina, March 20 to 21, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20 to 24, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$500,000 · 1 event
- Flash Flooding and Flooding in Virginia, March 20 to 24, 2003$200,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346787, 5346788, 5346789, 5346790, 5346791, 5346898, 5346899, 5345241, 5346900, 5345242, 5345244, 5345245, 5345243, 5345246, 5345247, 5345248, 5345249.